reply to post by Maxmars
Wow, this is incredible... The publishment itself, but also the comment that products will not experience immediate cessation... Maybe I interpret
this wrong, but it seems like there will be no major announcements made directly to the individuals who are currently taking the medicines for serious
health conditions, such as blood pressure and heart disease.
I normally wouldn't think much about this, but my mom takes, and has taken, metoprolol for several years - to combat a blood pressure issue. She has
'episodes' where she will begin to cough for several seconds, out of the blue, and the Dr. has only said she suffers from mild Asthma.
He also told her those episodes could be related to bronchitis and any bronchial infections she had in years past. I thought it was a bad idea (I am
not a Dr., but it just seemed like an odd reccomendation) when the Dr. suggested the use of 'Day-Quil' to help with cough suppression.
After searching for a bit - thanks to your thread - I learned that "Bronchospasm"
is a direct
side effect of beta-blockers... Metoprolol, the medicine prescribed to my mom. Through reading about
, I learned that Phenylephrine
can also be a contributing factor in the development and intensity of bronchospam - the same Phenylephrine that is a primary active ingredient in
Day-Quil and many other common cold medicines available OTC (Over-the-Conter):
Bronchospasm are caused by a number of reasons. Lower respiratory tract diseases such as Pneumonia, Asthma, Chronic Obstructive Pulmonary Disease
(COPD), and Emphysema can result in contraction of the airways. Other causes are side effects of topical decongestants such as Oxymetazoline and
Phenylephrine. Both of these medications activate Alpha 1 adrenergic receptors that result in smooth muscle constriction. Non-selective Beta blockers
are known to cause bronchospasm as well. Beta blockers bind into the β2 receptors and block the action of Epinephrine and Norepinephrine from binding
to its receptors, causing shortness of breath.
Thanks for taking the time to post this thread.... had you not posted it, I may have never known this and my mom may have never known either -
considering the news will not result in immediate cessation of the prescriptions and a Dr. who apparently doesn't know the side effects of the drug
and other OTC drugs.
I also want to add, because I believe your thread may have helped more than you or I realize, my mom had complained about being cold, when the
temperature is comfortable to everyone else. She would often complain about cold feet, etc.
Thankfully she is not over-weight and, aside from her elevated blood-pressure, she is in excellent health - with no history of family health issues on
her side of the family tree.
I mentioned this because there is reference to increased risk of developing adult diabetes, which most of us know is so much more serious than it is
presented. I can't be certain she was experiencing signs of adult onset diabetes, but it is great to have an awareness of what her medications are
commonly associated with.
Knowing these symptoms and their relationship to her medical regimine is very powerful knowledge and gives us the ability to address these issues
Moving forward, this knowledge and awareness could make all the difference in her health, because it is so much better to see a poisonous snake in the
grass BEFORE it bites you!
Again, Thank You So Much for making this thread!
edit on 14-11-2012 by esteay812 because: tyops